More research is required to explore whether the nocebo effect on biosimilar switching may contribute to biologic treatment failure, clinicians say.
In a review article of non-medical biosimilar switching the nocebo effect was defined as disease worsening or occurrence of a new or worsening adverse event resulting from a patient’s negative expectations toward a new therapy or a change in therapy.
“Currently, the question of whether all patients who develop an adverse event or lose efficacy after a switch to a biosimilar is due to a nocebo effect or differences between the originator and biosimilar cannot be answered owing to lack of well-designed, prospective and properly conducted, blinded clinical trials with appropriate control groups that could accurately investigate this question,” the authors said.
“In such trials, at minimum, patients should be randomized to groups that continue with the originator biologic, continue with the biosimilar, and switch from the originator to the biosimilar and vice versa multiple times, with a rescue option to use the original therapy in the event of therapeutic failure. In addition, the cause of failure should be judiciously examined.”
The review said several studies have shown that patients who experience treatment failure after a non-medical switch to a biosimilar, can regain efficacy or have adverse events resolve after switching back to the originator biologic.
They said non-medical switching was often driven by economic reasons however initial cost savings could be offset by poorer outcomes, treatment discontinuation and associated costs of care.
The study provided data from rheumatic and gastrointestinal RCTs and real world evidence showing that biosimilar discontinuation rates after non-medical switching were highly variable.
And it was impossible to distinguish whether the loss of efficacy or adverse events that led to discontinuation were caused by “the pharmacologic activity, or lack thereof, of the biologic itself or by switching-related factors such as a nocebo effect.”
They suggested the provision of adequate patient education and an informed choice by the patient to switch treatment should mediate any nocebo effect but evidence was limited.
Coauthor of the paper Associate Professor Dave Nicholls, a rheumatologist from the University of the Sunshine Coast in Queensland, told the limbic the clinical context was very important in helping people to be on the right drug.
“The message we wanted to get across was for [clinicians] to take the same level of sophistication that they take in putting people on biologics to the decision to switch to a biosimilar.”
“In other words, take the patient into account when you are counselling them about why you think they should switch to a biosimilar or from a biosimilar to a bio-originator.”
He said forcing patients to go onto a biosimilar was most likely to happen in Australia in the public hospital system where a health district of hospital might decide that for financial reasons, they were going to purchase a bulk order of a particular biosimilar.
“So the physician has no control and the patient has no control and that can set up this nocebo response where if things don’t go right, is it because the medication was forced on them?”
Dr Nicholls reinforced the review was not “having a go” at biosimilars per se.
Instead it raised the possibility that the nocebo response had potentially been overlooked as a source of therapy failure when patients switched to or between biosimilars.
And the tracking of side effects or treatment failure was destined to become more complicated in a crowded market.
“The number of biosimilars that are coming is significantly higher than we already have available – for example I think there are six or seven biosimilars to adalimumab that are in development and I know that one of those has TGA approval.”
“So in a world where you have one bio-originator and one biosimilar, it’s quite simple. But in a world, where you have one bio-originator and six biosimilars and people start switching between biosimilars for which there has never been any studies done, we run the risk of misattribution – where if something goes wrong, you don’t quite know why.”
“It may be nothing to do with the medication. It’s very complicated, when you have already got very complicated patients.”